Massachusetts, 2020Strong Wind in Massachusetts, January 16, 2020
January 16, 2020 · NWS BOX · 7 events in 7 counties and zones
Low pressure moved into interior New England on the 16th spread|a warm front early in the morning across northern Massachusetts,|with wintry precipitation transitioning to rain. A strong cold|front then ushered in windy and much colder weather behind it which caused some minor damage.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved into interior New England on the 16th spread|a warm front early in the morning across northern Massachusetts,|with wintry precipitation transitioning to rain. A strong cold|front then ushered in windy and much colder weather behind it which caused some minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 15, 10:06 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jan 15, 10:06 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1006 PM EST Wed Jan 15 2020
.SYNOPSIS...
A frontal system moves in tonight bringing a period of rain and
snow mix to the region. Windy and much colder weather then
takes hold for Thursday into Friday. Strong low pressure will
approach from the west on Saturday. This will bring some
accumulating snow Saturday afternoon and night before changing
to rain or a wintry mix. The precipitation ends by early Sunday
as the storm moves away, followed by drier and colder weather
early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
1000 PM Update:
Forecast is generally holding up in terms of overall thinking.
However due to strong radiational effects to this point in the
evening, temperatures across a larger portion of the interior
were at or below freezing at this hour. These should slowly warm
to near freezing as clouds advance in, but did make an areal
expansion of wintry precip (mainly RA/SN as far east as
Metrowest Boston, mixing with sleet at times near/south of
I-90/Mass Pike to the Hartford- Providence corridor) with this
update. This also resulted in an upward nudge in snow
accumulations, in the 2-4" neighborhood across elevated terrain
in NW Franklin County, with 1-3" along and north of Route 2.
Pavement temps are likely still above freezing, which should
mitigate road impacts and forecast accumulations to be observed
mainly on colder/grassy surfaces. 18z guidance and SPC's RAP-
based mesoanalysis page reveals axis of 850 mb FGen that pivots
across north- central into northern MA around 08-12z, ascent that
could promote a burst of steadier light snow into these areas,
with model simulated reflectivity also showing a decent NW-SE
burst of higher radar returns as this axis lifts and crosses
over the NH border. Changes to forecast snow amounts are still
at sub- Advisory levels, and expectation of very limited impact
also supports holding on any headlines. Will continue to
monitor.
Previous discussion...
At the synoptic scale we see a 500 mb shortwave digging into the
Great Lakes overnight with a sfc low center preceding it and
crossing directly over New England during the early morning hours of
Thursday. This system will have two main components. 1: rain/snow
showers overnight and 2: very gusty winds during the day Thursday
and into Thursday night. First we'll be dealing with some wet
weather as the warm frontal boundary lifts north through the region
between about 7pm and midnight. Decent isentropic lift and speed
convergence on the nose of a 35-45kt LLJ will bring widespread
showers into southern New England from the west around midnight,
exiting by mid morning on Thursday. Model sounding profiles continue
to indicate support for rain along the coast and coastal plain, with
a rain/snow mix possible further inland quickly turning to rain, and
snow in the highest elevations of the Worcester Hills and slopes of
the Berkshires. There is decent, if quickly moving, support for some
steady snow north of the MA Pike and especially RT 2 with 20-40
units of omega in a saturated DGZ between 06Z and 12Z, and a decent
band of frontogenesis in the 700-850 mb layer centered over the
MA/NH border. Generally looking at a coating to an inch of snow
north of the MA pike, with 1-3 inches in the slopes of the
Berkshires, mainly on grassy surfaces.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The low exits into the Gulf of Maine by early afternoon deepening
rapidly to sub-900mb by Thursday evening. This rapid strengthening
ramps up the pressure gradient on the back side of the low and
brings the second facet of this system, very gusty and chilly NW
winds. Strong mid level CAA will create steep low-level lapse rates
and promote efficient mixing up to around 800 mb, tapping into a 40-
50kt LLJ. We can expect sustained winds of 20-30 mph with wind gusts
40-55 mph. Highest gusts will be in the higher elevations and the
Cape/islands. A Wind Advisory has been issued for all of southern
New England beginning at 10 AM. Mostly dry on Thursday after mid
morning, but there will be a shot at some ocean effect snow showers
over the outer Cape late Thursday as arctic air moves in over the
relatively warmer waters; could drop a coating to an inch of snow.
This also ushers in a much colder regime for the end of the week
behind the cold front which crosses during the day Thursday. 850 mb
temps drop from around 0C on Thursday morning to -15C by Friday
morning. That brings low temps into the teens and wind chill values
in the single digits...finally some below average temperatures!
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Main concerns...
* Blustery and very cold Fri
* Accumulating snow expected Sat afternoon/night but changing to
rain/wintry mix before ending by early Sun
* Blustery and cold early next week with below normal temps
Friday and Friday night...
Continued blustery and quite cold Fri as strong pressure gradient
remains in place. Very dry airmass will result in lots of sunshine,
although some ocean effect clouds and perhaps a few flurries may
impact the outer Cape, especially in the morning. 925 mb temps
around -15C which translates to highs ranging from upper teens
higher terrain to mid 20s coastal plain. NW wind gusts 25-35 mph
will make it feel considerably colder. Wind chills will be below
zero Fri morning interior and zero to 5 above near the coast only
recovering to single numbers and lower teens in the afternoon.
Strong high pres builds into the region Fri night allowing for
diminishing wind. High clouds will begin to move in overnight but
probably not having much impact on temps as good radiational cooling
expected for much of the night. Very cold night and leaned toward
coldest guidance with lows mostly in the single numbers with below
zero possible interior northern and western MA.
Saturday into Saturday night...
Models have not changed much from previous runs indicating a robust
Pacific shortwave moving east from the Gt Lakes with attending
primary low tracking well to the north. Secondary development is
likely but latest guidance continues to indicate this occurs in the
Gulf of Maine late Sat night which is too far north to stop low
level warming from advancing northward across SNE Sat night.
Very dry air in place Sat morning with deeper moisture moving in
during the afternoon so expecting precip to overspread SNE from west
to east during the afternoon. Plenty of deep cold air in place at
the onset ensures that precip begins as snow with accumulating snow
for most locations, but a changeover to rain expected to advance
south to north during Sat evening/night given pronounced low level
warming below 850 mb. How far north rain/snow line gets remains
uncertain as ECMWF thermal profile is a bit colder than GFS and
hangs on to the snow longer, but this is uncertain given we are
still 3+ days away in the model world. Think most locations will see
a changeover with best chance of remaining mostly snow across NW MA
near the NH/VT border, but additional changes likely.
Given the cold antecedent airmass in place as moisture moves in, a
period of accumulating snow likely. But system is progressive and
mid level low tracks well to the north so duration of heaviest
precip will be limited with dry slot moving in overnight Sat night.
Preliminary thinking is for an advisory event away from the
immediate south coast with highest accum across interior northern
and NW MA. This is where the best chance for accums around 6 inches.
Sunday...
Primary and secondary lows consolidate as system moves into the
Maritimes. Precip will have exited the region by morning with deep
moisture well to the north at this time. However, some lingering
snow showers possible over the Berkshires. Blustery conditions and
partial sunshine developing behind the storm.
Monday into Wednesday...
Differences in details of the flow pattern for this period but trend
is for below normal temps as mean trough sets up over the NE with
ensemble mean 850 mb temps around -15C. It does appear mostly dry
conditions will prevail at this time, other than risk of a few
flurries/snow showers at times. Winter feel with highs mostly in the
20s and lows single numbers and teens.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
03Z TAF Update:
Rest of Tonight: Moderate confidence.
VFR through around 04Z to 08Z, then an approaching warm front
spreads precipitation eastward. Expect ceilings to lower as
precipitation falls and moistens the lower levels. Anticipate
MVFR ceilings. May even lower to IFR levels in the Worcester
hills and the Berkshires, but have only hinted at this point in
time. P-type mostly RA for areas south of the Mass Pike, with
more of a rain/snow mix from BAF- ORH- BED- BOS, though runways
should stay wet. Think there may be a period of IFR visibilities
at ORH as there may be more snow mixing in with the rain. Best
chance of minor accumulations along and north of Route 2.
Winds become S/SE 4-9 kt, then shift to SW/W toward daybreak
and increasing to around 10 kt. Areas of low-level wind shear
possible 08-12, with 925 mb winds increasing to ~40 kts. This
could be offset to an extent by potential for winds to become
gusty in Bufkit soundings around 10-12z.
Thursday: High confidence.
Should see initial MVFR/IFR improve to BKN VFR ceilings. Cold
frontal passage mid-morning with strong/gusty NW winds then
developing. NW winds 20-25 kt gusts 35-45 kt, strongest towards
the coast and on Cape Cod and Islands.
Thursday night: high confidence.
VFR. Gusty NW winds 30-40 kts.
KBOS Terminal...High confidence in TAF. Moderate confidence in
the TAF after 08Z.
KBDL Terminal...High confidence in TAF. Moderate confidence in
the TAF after 06Z.
Outlook /Friday through Monday/...
Friday: VFR. Windy with gusts up to 35 kt.
Friday Night: VFR. Breezy.
Saturday: Mainly VFR, with areas IFR possible. Breezy. SN.
Saturday Night: MVFR/IFR conditions possible. Windy with local
gusts up to 30 kt. SN, chance RA, FZRA likely.
Sunday: Mainly VFR, with local MVFR possible. Windy with gusts
up to 35 kt.
Sunday Night: VFR. Windy with local gusts up to 30 kt.
Martin Luther King Jr Day: VFR. Breezy.
&&
.MARINE...
Tonight: Winds become S and increase to 10-15 kt, with gusts to
20-25 kt toward early Thursday morning. Seas 2-4 ft on eastern
offshore waters, though will be building to 4-6 ft on southern
waters. Light rain showers to reduce visby to 4-6 miles.
Thursday: S winds 10-15 kt gusts to 20-25 kt early, then become
WNW 15-25 kt on the bays, 20-30 kt on the outer waters. Gusts
35-45 kt, highest offshore. Increasingly rough seas, building to
5-8 ft coastal waters, 8-12 ft offshore. Light showers eastern
waters.
Thursday night: Gusty NW winds sustained at 20-30 kts with gusts
30-40 kts diminishing slightly by morning.
Outlook /Friday through Monday/...
Friday: Strong winds with gusts up to 40 kt. Rough seas up to
16 ft. Freezing spray.
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of snow, slight chance of freezing rain. Areas of
visibility 1 to 3 nm.
Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 12 ft. Rain. Local
visibility 1 to 3 nm.
Sunday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 13 ft.
Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 12 ft.
Martin Luther King Jr Day: Low risk for Small Craft Advisory
winds with gusts up to 30 kt. Areas of rough seas.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 10 AM Thursday to 1 AM EST Friday for
CTZ002>004.
MA...Wind Advisory from 10 AM Thursday to 1 AM EST Friday for
MAZ002>021-026.
Wind Advisory from 10 AM Thursday to 7 AM EST Friday for
MAZ022>024.
RI...Wind Advisory from 10 AM Thursday to 1 AM EST Friday for
RIZ001>008.
MARINE...Gale Warning from 6 AM Thursday to 1 PM EST Friday for
ANZ231>235-237-251-255-256.
Gale Warning from 6 AM Thursday to 1 AM EST Friday for ANZ230.
Gale Warning from 6 AM to 7 PM EST Thursday for ANZ236.
Gale Warning from 6 AM Thursday to 3 PM EST Friday for ANZ250-
254.
&&
SYNOPSIS...KJC/BW
NEAR TERM...KJC/Loconto/BW
SHORT TERM...BW
LONG TERM...KJC
AVIATION...KJC/Loconto/BW
MARINE...KJC/Loconto/BWHazardous weather outlook, Jan 15, 4:25 PM EST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
425 PM EST Wed Jan 15 2020
CTZ002>004-MAZ005>007-009>021-026-RIZ001>008-162130-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
425 PM EST Wed Jan 15 2020
...WIND ADVISORY IN EFFECT FROM 10 AM THURSDAY TO 1 AM EST FRIDAY...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a risk for plowable snow Saturday afternoon into Saturday
night, with the highest risk across the interior.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ022>024-162130-
Barnstable MA-Dukes MA-Nantucket MA-
425 PM EST Wed Jan 15 2020
...WIND ADVISORY IN EFFECT FROM 10 AM THURSDAY TO 7 AM EST FRIDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ002>004-008-162130-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-
425 PM EST Wed Jan 15 2020
...WIND ADVISORY IN EFFECT FROM 10 AM THURSDAY TO 1 AM EST FRIDAY...
This Hazardous Weather Outlook is for central Massachusetts and
western Massachusetts.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a risk for several inches of snow Saturday afternoon into
Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>235-237-251-255-256-162130-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
425 PM EST Wed Jan 15 2020
...GALE WARNING IN EFFECT FROM 6 AM THURSDAY TO 1 PM EST FRIDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-254-162130-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
425 PM EST Wed Jan 15 2020
...GALE WARNING IN EFFECT FROM 6 AM THURSDAY TO 3 PM EST FRIDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ236-162130-
Narragansett Bay-
425 PM EST Wed Jan 15 2020
...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST THURSDAY...
This Hazardous Weather Outlook is for Rhode Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-162130-
Boston Harbor-
425 PM EST Wed Jan 15 2020
...GALE WARNING IN EFFECT FROM 6 AM THURSDAY TO 1 AM EST FRIDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
Strong Wind, Southern Bristol
- When
- January 16, 12:00 AM EST
- Where
- Southern Bristol forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
An amateur radio operator reported a tree down blocking Gammons Rd in Acushnet.
Strong Wind, Eastern Hampshire
- When
- January 16, 11:52 AM EST
- Where
- Eastern Hampshire forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
An amateur radio operator reported a large tree branch blocking part of Plain St in Easthampton.
Strong Wind, Western Plymouth
- When
- January 16, 11:53 AM EST
- Where
- Western Plymouth forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
An amateur radio operator reported a tree down on Beech St partially blocking the sidewalk in Rockland.
Strong Wind, Barnstable
- When
- January 16, 11:53 AM EST
- Where
- Barnstable forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
An amateur radio operator reported a tree and wires down on Park St in Swansea.
Strong Wind, Northern Bristol
- When
- January 16, 12:19 PM EST
- Where
- Northern Bristol forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
An amateur radio operator reported a tree down on Bliss St in Rehoboth.
Strong Wind, Western Norfolk
- When
- January 16, 12:46 PM EST
- Where
- Western Norfolk forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
An amateur radio operator reported a tree down on wires on Longwood Ave in Brookline.
Strong Wind, Eastern Essex
- When
- January 16, 12:57 PM EST
- Where
- Eastern Essex forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
An amateur radio operator reported a tree down on Ross Dr in Lynnfield.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in California, January 16 to 17, 20201 death · 2 injured · 101 kt wind · 31 events
- Winter Weather in Texas, January 16 to 17, 20201 death · 1 injured · 1 event
- Winter Storm and Winter Weather in Vermont, January 16, 2020$115,000 · 16 events
- Strong Wind in New York, January 16, 2020$170,000 · 5 events
- High Wind in New York, January 16, 2020$120,000 · 56 kt wind · 4 events
- Debris Flow and Flooding in California, January 16, 20200.25 in hail · 54 events
- Winter Storm and Heavy Snow in California, January 16 to 17, 2020$52,000 · 76 kt wind · 16 events
- Flash Flooding in Texas, January 16, 2020$50,000 · 5 events
- Strong Wind and Cold in New York, January 16 to 17, 2020$20,000 · 22 events
- Winter Storm and Winter Weather in California, January 16 to 17, 202027 events
- Heavy Rain and Strong Wind in American Samoa, January 16 to 18, 2020$25,000 · 2 events
- Heavy Snow and High Wind in New Mexico, January 16 to 17, 202058 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869551, 869547, 869548, 869549, 869550, 869552, 869553.